Kentucky, 2004

Flash Flooding and Hail in Kentucky, May 19, 2004

May 19, 2004 · NWS LMK · 5 events in 3 counties and zones

2 flash flood, 1 thunderstorm wind, 1 hail, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 19, 1:00 PM EST, 2 hours 50 minutes earlier.

Area forecast discussion, May 19, 1:00 PM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
200 PM EDT WED MAY 19 2004

.SHORT RANGE (DAYS 0-3)...
BAND OF NUMEROUS TS HAVE DEVELOPED THIS AFTERNOON ALONG MESOSCALE
BOUNDARY DRAPED ACROSS CEN KY AND PARTS OF SRN IND. ENVIRONMENT
EQUATORWARD OF FRONT OVER IN/IL CHARACTERIZED BY PWS AROUND 150-200%
OF NORMAL AND CAPES NEARING 2500 J/KG. GIVEN THIS AND THAT MEAN
STORM MOTIONS ARE MORE OR LESS PARALLEL TO THE BOUNDARY, PERIODS OF
HVY RAIN (MAYBE LOCALIZED FLOODING) CERTAINLY POSSIBLE, THRU THE
EARLY EVE HOURS. FRZ LEVELS ARE SOMEWHAT LOWER THAN YESTERDAY, SO
HAIL POTL WOULD BE HIGHER. STORMS MAY ORGANIZE INTO SMALL LINE
SEGMENTS GIVEN INSTABILITY/SHEAR PROFILES, AS EVIDENCED BY TS
CLUSTER NEAR KEVV ATTM. THOSE COULD PRODUCE SVR WINDS, PER SWODY1
SLIGHT RISK. THINKING BULK OF TS ACTIVITY WOULD BE ON THE WANE BY
LATE EVENING. MID-LEVEL RIDGING BUILDS INTO THE REGION TOMORROW,
WITH GENERALLY SCT FLAT CLOUDS UNDER WARMING MID-LEVEL TEMPERATURES.
CONSENSUS OF GFS/ETA SUGGEST DEVELOPMENT OF SFC TROF ROUGHLY
ALONG/NE OF MADISON TO LEXINGTON LINE BY THU AFTERNOON, WHERE SOME
ISO TS COULD DEVELOP. GFSMOS GUIDANCE ALSO SUGGESTS ISO TS POSSIBLE
MAINLY BLUEGRASS REGION FRI AFTERNOON, AS AIRMASS REMAINS WARM,
MOIST, AND UNSTABLE. TREND CONTINUES INTO SAT, BUT OVERALL
INSTABILITY LOOKS A BIT LESS. XXV

.LONG RANGE (DAYS 4-7)...
MID LVL RIDGE WILL STILL BE DOMINANT AT BEGINNING OF EXTENDED
PERIOD. LATER SUNDAY INTO MONDAY MID LVLS HTS WILL BE ERODING WITH
STRONG SWLY FLOW DVLPNG. SO FOR MON PM THROUGH WED WILL SEE MAINLY
DIURNAL CHANCES OF TSTMS ONCE AGAIN IN THE FCST. BY ABOUT TUESDAY
WILL SEE A REPETITIVE PATTERN COMPARED TO THIS WEEK AS A FRONTAL
BOUNDARY STALLS OUT ACROSS CENTRAL OR SOUTHERN INDIANA...POSSIBLY
ALLOWING CONVECTIVE SYSTEMS TO PROPAGATE INTO THE OH VLY WITH
OUTFLOW BNDRY INDUCED CONVECTION. WARMER THAN CLIMATOLOGICAL NORMS
TO CONTINUE THROUGH THE EXT PERIOD AS WELL. EXT MOS TEMPS ARE
CONSISTENT TO PREV MODEL RUNS...LITTLE CHANGES TO TEMPS. JB

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
KY...NONE.

&&
Hazardous weather outlook, May 19, 3:10 PM EST, 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
410 PM EDT WED MAY 19 2004

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-200900-
ADAIR KY-ALLEN KY-ANDERSON KY-BARREN KY-BOURBON KY-BOYLE KY-
BRECKINRIDGE KY-BULLITT KY-BUTLER KY-CASEY KY-CLARK IN-CLARK KY-
CLINTON KY-CRAWFORD IN-CUMBERLAND KY-DUBOIS IN-EDMONSON KY-
FAYETTE KY-FLOYD IN-FRANKLIN KY-GARRARD KY-GRAYSON KY-GREEN KY-
HANCOCK KY-HARDIN KY-HARRISON IN-HARRISON KY-HART KY-HENRY KY-
JEFFERSON IN-JEFFERSON KY-JESSAMINE KY-LARUE KY-LINCOLN KY-LOGAN KY-
MADISON KY-MARION KY-MEADE KY-MERCER KY-METCALFE KY-MONROE KY-
NELSON KY-NICHOLAS KY-OHIO KY-OLDHAM KY-ORANGE IN-PERRY IN-
RUSSELL KY-SCOTT IN-SCOTT KY-SHELBY KY-SIMPSON KY-SPENCER KY-
TAYLOR KY-TRIMBLE KY-WARREN KY-WASHINGTON IN-WASHINGTON KY-
WOODFORD KY-
INCLUDING THE CITIES OF...BARDSTOWN...BOWLING GREEN...
CAMPBELLSVILLE...COLUMBIA...CORYDON...CYNTHIANA...DANVILLE...
ELIZABETHTOWN...FRANKFORT...FRANKLIN...GLASGOW...HARDINSBURG...
HARRODSBURG...JASPER...LEITCHFIELD...LEXINGTON...LOUISVILLE...
NEW ALBANY...RICHMOND...RUSSELLVILLE...SHELBYVILLE...STANFORD...
VERSAILLES...WINCHESTER
410 PM EDT (310 PM CDT) WED MAY 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH-CENTRAL INDIANA AND
CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE OUTLOOK AREA THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE STORMS. THE PRIMARY
SEVERE WEATHER THREATS ARE HIGH WIND GUSTS AND HAIL, ALONG WITH
FREQUENT CLOUD TO GROUND LIGHTNING. DUE TO THE HIGH MOISTURE CONTENT
IN THE ATMOSPHERE AND THE ORIENTATION OF THE THUNDERSTORM DEVELOPMENT
ALONG AN OLD OUTFLOW BOUNDARY, PROLONGED PERIODS OF HEAVY RAIN MAY
OCCUR, WHICH COULD PRODUCE URBAN AND SMALL STREAM FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

HIGH INSTABILITY IS FORECAST TO REDEVELOP OVER PARTS OF THE OUTLOOK
AREA THURSDAY, WHICH MAY PRODUCE ISOLATED STRONG OR SEVERE
THUNDERSTORMS NORTHEAST OF A LOUISVILLE TO LEXINGTON LINE, WHERE A
SLIGHT RISK FOR SEVERE STORMS IS FORECAST BY THE STORM PREDICTION
CENTER.

IN ADDITION, THERE WILL BE A SMALL CHANCE OF THUNDERSTORMS FRIDAY
THROUGH TUESDAY OVER PARTS OF THE OUTLOOK AREA.

.SPOTTER INFORMATION STATEMENT....

SPOTTERS AND LAW ENFORCEMENT ARE ENCOURAGED TO REPORT FLOODING OR
SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE.

XXV

In the hours before

Special weather statement, May 19, 11:37 AM EST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1237 PM EDT WED MAY 19 2004

INZ084-089-090-KYZ023>025-028>030-038-039-045>047-053>055-191925-
ANDERSON KY-BOYLE KY-BRECKINRIDGE KY-BULLITT KY-CRAWFORD IN-
HANCOCK KY-HARDIN KY-HARRISON IN-JEFFERSON KY-LARUE KY-MARION KY-
MEADE KY-MERCER KY-NELSON KY-PERRY IN-SPENCER KY-WASHINGTON KY-
INCLUDING THE CITIES OF...BARDSTOWN...CORYDON...DANVILLE...
ELIZABETHTOWN...HARDINSBURG...HARRODSBURG...LOUISVILLE
1237 PM EDT (1137 AM CDT) WED MAY 19 2004

...SCATTERED STRONG THUNDERSTORMS TO CONTINUE THIS AFTERNOON ACROSS
CENTRAL KENTUCKY AND FAR SOUTHERN INDIANA...

STORMS HAVE QUICKLY FIRED JUST AFTER NOON ALONG A BAND FROM TELL CITY
AND HARDINSBURG...EAST TO BARDSTOWN, SPRINGFIELD AND HARRODSBURG.
A FEW OF THESE STORMS COULD BE STRONG WITH SMALL HAIL, GUSTY WINDS TO
30 MPH AND TORRENTIAL DOWNPOURS. SCATTERED STORMS ARE EXPECTED TO
CONTINUE INTO THE AFTERNOON AND MAY ORGANIZE A BIT BETTER WITH A
THREAT FOR ISOLATED SEVERE THUNDERSTORMS ACROSS NORTH-CENTRAL
KENTUCKY AND SOUTH-CENTRAL INDIANA.

JB
Special weather statement, May 19, 1:31 PM EST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
231 PM EDT WED MAY 19 2004

INZ083-089-191930-
DUBOIS IN-PERRY IN-
INCLUDING THE CITIES OF...JASPER
231 PM EDT WED MAY 19 2004

...STRONG THUNDERSTORMS TO AFFECT DUBOIS AND PERRY COUNTIES THROUGH
230 PM EST (330 PM EDT)...

A CLUSTER OF STRONG THUNDERSTORMS OVER NORTHEASTERN WARRICK AND
NORTHERN SPENCER COUNTY WILL MOVE NORTHEAST ACROSS SOUTHERN DUBOIS
AND NORTHERN PERRY COUNTIES THROUGH 230 PM EST.  EXPECT TORRENTIAL
RAINS...WIND GUSTS TO 40 MPH...AND DANGEROUS CLOUD TO GROUND
LIGHTNING WITH THIS CLUSTER OF STORMS.  IN ADDITION...SOME SMALL HAIL
MAY BE POSSIBLE WITH THIS STORM.  DUE TO THE SLOW MOVEMENT OF THESE
STORMS...RAINFALL ACCUMULATIONS ACROSS THE AREA WILL BE BETWEEN ONE
HALF AND ONE INCH THROUGH THE PERIOD.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS
Special weather statement, May 19, 2:48 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
348 PM EDT WED MAY 19 2004

INZ090>092-KYZ029-030-192100-
BULLITT KY-CLARK IN-FLOYD IN-HARRISON IN-JEFFERSON KY-
INCLUDING THE CITIES OF...LOUISVILLE...NEW ALBANY AND CORYDON
348 PM EDT WED MAY 19 2004

...SCATTERED STRONG THUNDERSTORMS TO AFFECT THE LOUISVILLE METRO AREA
THROUGH 500 PM EDT...

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP ACROSS THE REGION
THROUGH 500 PM EDT.  ONE STRONG THUNDERSTORM OVER SOUTHERN HARRISON
COUNTY WILL MOVE SLOWLY EAST NORTHEAST AND AFFECT AREAS SUCH AS
ELIZABETH...VALLEY STATION AND OTHER AREAS ALONG AND SOUTH OF I-265.

A SECOND AND MORE STRONGER STORM LOCATED NEAR LEAVENWORTH WILL MOVE
EAST AND AFFECT AREAS ALONG INTERSTATE 64.  THIS WOULD INCLUDE THE
CORYDON AREA AND EVENTUALLY THE WESTERN PORTION OF METRO LOUISVILLE.

THESE STORMS WILL PRODUCE TORRENTIAL RAINS...WIND GUSTS TO 45
MPH...AND DANGEROUS CLOUD TO GROUND LIGHTNING.  IN ADDITION...SOME
SMALL HAIL IS POSSIBLE.  RAINFALL RATES WITH THESE THUNDERSTORMS WILL
AVERAGE AROUND ONE INCH PER HOUR.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

JARVIS

The radar

The Louisville radar (KLVX), 41 km away, was scanning. The volume nearest the first event began at 20:51 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 thunderstorm wind, 1 hail, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Jefferson

When
May 19, 3:50 PM EST
Where
Jefferson County, St Matthews
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.250, -85.633

Numerous trees and power lines were downed in eastern Jefferson County.

Hail, Jefferson

When
May 19, 3:55 PM EST
Where
Jefferson County, 8 mi E of Louisville
Measured
1 in hail
Reported by
BROADCAST MEDIA
Coordinates
38.233, -85.633

Quarter size hail fell at the intersection of Hurstbourne and Shelbyville Road.

Flash Flood, Jefferson

When
May 19, 4:30 PM EST to 5:00 PM EST
Where
Jefferson County, 7 mi SE of Louisville
Reported by
LAW ENFORCEMENT
Coordinates
38.187, -85.659 (the zone’s center; the record gives no point)

Fast flowing high water had stopped traffic on La grange Road in front of Central State Hospital. The road was closed at this location.

Flash Flood, Harrison

When
May 19, 4:41 PM EST to 5:50 PM EST
Where
Harrison County, Cynthiana
Reported by
LAW ENFORCEMENT
Coordinates
38.442, -84.331 (the zone’s center; the record gives no point)

Four roads were closed by flood waters in central Harrison County.

Lightning, Fayette

When
May 19, 4:45 PM EST
Where
Fayette County, Lexington
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
38.042, -84.459 (the zone’s center; the record gives no point)

A man was struck by lightning while working in a detached garage. He was treated and released from a local hospital.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2004Every state in 2004This day in weather historyWarnings in Kentucky, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5396303, 5396302, 5396304, 5396305, 5396306.